February 25, 2002
Hyperglycemia and DKA, School and Daycare
Question from Chicago, Illinois, USA:
My 10 year old son, diagnosed with type�1 diabetes 11 months ago, is having many episodes of high blood sugar, especially at school. I am frequently calling the doctor, and he has recently made another insulin adjustment. His school is aware of his diabetes, and they know when he's not feeling well, he is to go to the office and check his blood sugar. My concern is that when his blood glucose is very high at school, he does not feel well, and complains of headaches, stomachaches and frequently being tired. The school will call me to let me know his blood glucoses, tell me he "looks okay", and they usually just have him drink water and send him back to class. The nurse is only at school once a week, and I have talked to her about my concern that when he has high blood sugar he may not feel well enough to return to class right away. Because he might "look okay" does not mean that he is. I know he is unable to concentrate when he doesn't feel well. Is this a common problem ? Am I asking too much to have the school let him sit for a while until he's feeling better? The nurse seems to feel this should not be necessary and said the school makes enough accommodations for him. So, sometimes I just bring him home for the rest of the day, and sometimes I will go up to the school to administer more insulin, but this still doesn't help with his "symptoms" right away. I hate to have my son miss school, but I'm very concerned about this. Am I being too overprotective? I have talked with doctor about it who tells me is that it takes some time to get a newly diagnosed child "regulated" and the fact that he's growing so much could also be a cause for high blood sugar.
I appreciate your concerns. I would suggest continuing to work diligently to avoid the highs — and finding a creative insulin dosing schedule to help you accomplish that. In addition, when a high occurs, I would suggest treating is as you are doing and having your son go back to class rather than waiting until he feels better. Make sure he is re-testing an hour or two later to ensure that the high blood sugar is being corrected appropriately.
Your physician is correct when he tells you that it may take some time to find the best insulin dosing schedule to meet his needs. I also appreciate your concerns about being “too overprotective”. I think that only a caring parent would be asking the questions you’ve asked here — and, although you may indeed be being a little “too overprotective”, I know it’s only in your son’s best interest. Keep up the hard work!
[Editor’s comment: While I too appreciate your concerns and agree with Dr Brown’s comments, it seems to me that your son should not be having frequent high blood sugars at 11 months after diagnosis. I would to be curious to know whether or not there is a pattern, what your son’s hemoglobin A1c is, and whether or not these highs also happen frequently when he is not in school. If your son’s overall control is adequate and the highs are only at school, I would want to find out why. Perhaps there are some stressors or extra food intake that you are not aware of. If there is a pattern to the highs, it should be a simple matter to “fix them” with proper treatment plan adjustment. Please continue to be in contact with your son’s physician (even on a daily basis) until this issue is resolved. Should this continue much longer, I suggest that you seek consultation by an experienced pediatric diabetes team, if your son is not already followed by one.